Ohio, 2006

Hail in Ohio, July 18, 2006

July 18, 2006 · NWS CLE · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 18, 2:15 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 18, 2:15 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
315 PM EDT TUE JUL 18 2006

.SHORT TERM(TONIGHT THROUGH THU NIGHT)...
SURFACE ANALYSIS AND OBSERVATIONS SUGGEST THAT THE FRONT IS SOUTH OF
THE FORECAST AREA...GENERALLY FROM A LIMA TO WHEELING LINE. SHOWERS
AND STORMS HAVE FIRED UP ALONG THE FRONT...BUT THE EXPECTATION IS
THAT THE DRYING N OF THE FRONT COMBINED WITH THE SFC RIDGING FROM
THE HIGH OVR THE UPR LAKES WILL SUPPRESS ANY ACTIVITY OVER THE
MAJORITY OF THE FORECAST AREA. WILL NEED TO GO WITH 30 PCT EVENING
POPS FOR THE THE MNN AND MT VERNON GROUP THIS EVENING...OTHERWISE
AREAS N OF US 30 WILL STAY DRY TONIGHT. DWPTS ARE MUCH LOWER IN
MICHIGAN AND THESE SHOULD ADVECT INTO THE AREA OVERNIGHT. SKIES WILL
ALSO EVENTUALLY CLEAR OUT WHICH SHOULD ALLOW TEMPS TO DROP INTO THE
LOWER 60S MOST AREAS...WITH MUCH LESS HUMIDITY. UPR RIDGING BUILDS
BACK INTO THE AREA ON WEDNESDAY...AS RETURN FLOW SETS UP ACROSS THE
AREA LATE IN THE DAY AS THE HIGH SHIFTS OVER NEW ENGLAND. WEDNESDAY
SHOULD BE WARMER THAN TODAY WITH TEMPS 85 TO 90 BUT HUMIDITY SHOULD
STAY SOMEWHAT LOW WITH DWPTS GENERALLY IN THE LOW TO MID 60S FOR
MOST OF THE DAY. SBCAPE VALUES RISE TO 1000-1500 J/KG BUT THE
850-700MB LAYER WARMS SO QUICKLY THE CAP WILL BE STRONG SO THE
LIKELIHOOD OF ANY STORMS DEVELOPING IS VERY LOW ESPECIALLY WITH NO
LOW LVL FORCING. MODELS BEGIN TO DIFFER ON WED NIGHT INTO THU NIGHT
REGARDING THE NEXT SYSTEM. THE GFS IS MUCH FASTER WITH THE MOVEMENT
OF THE FRONT ON THURSDAY COMPARED TO THE NAM AND UKMET. THE GFS
WOULD BE CAUSE FOR CONCERN FOR SEVERE WEATHER ACROSS THE FORECAST
AREA ON THURSDAY WITH 30-40KT OF DEEP LAYER SHEAR...2000 J/KG SBCAPE
AND 0-3KM HELICITY VALUES OF OVER 300 M2/S2. HOWEVER...IT DOES LOOK
LIKE THE GFS IS SUFFERING FROM CONVECTIVE FEEDBACK PROBLEMS WITH THE
LARGE MCS SYSTEM THAT IS EXPECTED TO DEVELOP IN THE PLAINS WED
NIGHT. WL GENERALLY TREND TOWARD THE NAM WHICH IS NOT NEARLY AS
PESSIMISTIC REGARDING SEVERE WEATHER. HOWEVER...WITH THE INSTABILITY
IN PLACE AND INCREASED DEW POINTS...WL NEED TO CONTINUE WITH CHC
POPS OVER ALL AREAS EXCEPT THE CAK AREA. THE FRONT WILL MOVE THRU
THE AREA THU NIGHT. COULD SEE MCS ACTIVITY MOVING THRU OR
NEARBY...BUT IT LOOKS LIKE THE BEST ACTIVITY MAY STAY N OF LAKE ERIE
NEAR THE NOSE OF THE LOW LVL JET. TEMPS ON THURSDAY WILL BE ABOUT
THE SAME AS WED...BUT THE HUMIDITY WILL BE MUCH HIGHER SO IT WILL
FEEL MUCH WORSE.

&&

.LONG TERM (FRI THRU TUE)...
IT LOOKS LIKE THE WARM AND HUMID WX OF THE PAST COUPLE OF DAYS WILL
COME TO AN END BY SATURDAY. THE 17/00Z GFS AND ECMWF SHOW A DEEPER
TROUGH OVER THE GREAT LAKES FOR THE WKND...WHICH IS ALSO SUPPORTED
BY THE GFS ENSEMBLE MEMBERS AS WELL AS THE CANADIAN AND NAVY NOGAPS.
HAVE THEREFORE OPTED TO LOWER TEMPS TO NEAR OR EVEN SLIGHTLY BELOW
NORMAL FOR THE WKND...BUT NOT AS COOL AS THE GFSX MOS AT THIS TIME.
A SYSTEM IS PROGGED TO MOVE SOUTH AND EAST OF THE AREA ON
SUNDAY...BUT HAVE OPTED TO GO DRY WITH JUST AN INCREASE IN CLOUDS.
TEMPS WILL WARM ON MONDAY AND TUESDAY...TO AT OR SLIGHTLY ABOVE
NORMAL.

&&

.AVIATION(18Z-18Z)...
COLD FRONT JUST ABOUT THROUGH THE FORECAST AREA AT THIS POINT...WITH
ALL SITES SEEING WINDS COMING AROUND OUT OF THE NORTHEAST.  SOMEWHAT
DRIER AIR WORKING IN FROM THE NORTH...BUT STILL SEEING CLOUDS
HANGING ON BEHIND THE FRONT IN THE COOLER AIR. ALL LOCATIONS
VFR...BUT A FEW SHOWING SCATTERED CLOUDS UNDER 3000 FT.  AS FRONT
CONTINUES TO PUSH SOUTH AND HIGH PRESSURE BUILDS IN FROM
ONTARIO...EXPECT SKIES TO GRADUALLY CLEAR BY THIS EVENING.  WINDS
WILL CONTINUE TO SWING AROUND OUT OF THE EAST BY MORNING WITH ONLY A
FEW CIRRUS BY THE END OF THE PERIOD.

HAVE CONTINUED WITH A DRY FORECAST...MODELS STILL CATCHING UP FROM
THEIR PREVIOUS FORECAST OF RAINFALL THIS MORNING. WITH FRONT SOUTH
OF ALL TERMINALS...FEEL THAT IT WILL BE DIFFICULT TO SEE WIDESPREAD
SHOWERS THIS AFTERNOON. ONLY OTHER ITEM OF NOTE IS LIGHT FOG
POSSIBLE AT THE SOUTHERN-MOST TERMINALS OF YNG AND CAK TOWARD
DAYBREAK.  SURFACE DEWPOINTS WILL BE HIGHEST IN THESE AREAS AND CANT
RULE OUT A LITTLE FOG AROUND 09Z.  COVERED THIS WITH A TEMPO
GROUP...WILL RE-EVALUATE WITH 00Z ISSUANCE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.
&&

SHORT TERM...MRD
LONG TERM...MRD
AVIATION...LEINS
Hazardous weather outlook, Jul 18, 3:57 AM EST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
457 AM EDT TUE JUL 18 2006

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-190900-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
457 AM EDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SOME OF THE THUNDERSTORMS THAT WILL DEVELOP TODAY AHEAD OF A COLD
FRONT THAT WILL MOVE INTO THE REGION THIS MORNING MAY BECOME
SEVERE. THE MAIN THREAT WILL BE WIND AND HAIL. THE BEST CHANCE OF
THE SEVERE WILL BE INLAND OF LAKE ERIE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT WILL BE MOVING THROUGH THE REGION THURSDAY
EVENING AND NIGHT. SOME OF THESE THUNDERSTORM COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...POSSIBLY AS EARLY AS NOON.

The radar

The Cleveland radar (KCLE), 133 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Morrow

When
July 18, 4:40 PM EST
Where
Morrow County, 2 mi SE of Sparta
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.383, -82.667

Penny size hail was observed.

Hail, Knox

When
July 18, 4:45 PM EST to 4:48 PM EST
Where
Knox County, Centerburg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.300, -82.700

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527481, 5527480.